Background: Trimethoprim has been recently implicated in the development of hyperkalemia when administered at standard doses to immunocompetent patients. However, many clinicians are unaware of this potentially dangerous adverse effect. Objective: To review reported cases of trimethoprim-induced hyperkalemia in immunocompetent patients and identify predisposing factors, treatment, and outcome. Methods: A MEDLINE literature search was performed using the key words ‘trimethoprim’ and ‘hyperkalemia’. All English-language case reports and bibliographies of immunocompetent patients with trimethoprim-induced hyperkalemia were reviewed. Results: Nine cases were identified. The mean patient age was 77.6 years, and the mean duration of therapy was 10.2 days. Seven patients received standard oral dosages of trimethoprim-sulfamethoxazole for common infections, and 2 patients were concurrently receiving angiotensin-converting enzyme inhibitors. The mean pretreatment levels of creatinine and potassium were 1.01 mg/dl and 4.55 mmol/l, respectively. The mean peak serum potassium level was 7.0 mmol/l. No deaths attributable to hyperkalemia occurred. Conclusions: Hyperkalemia due to trimethoprim typically affects elderly patients administered standard oral dosages, even in the presence of a normal serum creatinine level. Concurrent angiotensin-converting enzyme inhibitor therapy may increase the risk of hyperkalemia. The prognosis is favorable with standard therapy for hyperkalemia and withdrawal of trimethoprim.
Mark A. Marinella, MD
33 West Rahn Road, No. 201
Dayton, OH 45429 (USA)
Tel. +1 937 433 8990, Fax +1 937 433 8691
Received: Received: August 25, 1998
Accepted: October 19, 1998
Number of Print Pages : 4
Number of Figures : 0, Number of Tables : 2, Number of References : 21
Gerontology (International Journal of Experimental and Clinical Gerontoloy)
Founded 1957 by F. Verzàr as ‘Gerontologia’, merged 1975 with ‘Gerontologia Clinica’, founded 1959 by E. Woodford-Williams and A.N. Exton-Smith
Organ of the International Association of Gerontology (IAG)
Vol. 45, No. 4, Year 1999 (Cover Date: July-August 1999)
Journal Editor: W. Meier-Ruge, Basel
ISSN: 0304–324X (print), 1423–0003 (Online)
For additional information: http://www.karger.com/journals/ger
Article / Publication Details
Copyright / Drug Dosage
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.